The authors say muscle problems with statins are an example of the ‘nocebo’ effect.
A new study helps debunk the widespread belief that statins cause muscle-related pain and weakness in large numbers of patients. The “nocebo effect” may be the cause of the epidemic of muscle pain among statin users, say the study investigators and outside commentators.
There are few more broadly relevant and contentious questions in modern medicine than who should take statins. Observational studies and anecdotal reports indicate that adverse events in people taking statins are common. As many as 20% of people who take statins report some sort of problem. But in randomized controlled trials of statins reports of adverse events have been similar in the placebo and active treatment groups, suggesting little or no pharmacologic adverse effect. (All parties agree that statins can cause the rare and extremely serious adverse effect of rhabdomyolysis in about 1 in 10,000 patients, and that statins also cause a small increase in the risk of developing diabetes, though the clinical implications of the later finding are still unclear.)
Now a new report in the Lancet compares the rate of side effects in a group of patients both during and after their participation in a randomized controlled trial, the ASCOT-LLA trial. During the trial more than 10,000 patients were blinded to treatment assignment. After the trial was completed participants were invited to take part in a followup study in which they were offered open-label statin treatment.
During the randomized portion of the study there was no difference in the rate of muscle-related symptoms between the two groups: 2.03% per year in the atorvastatin group versus 2% in the placebo group. In the open-label followup study, in which about two-thirds of the patients were taking atorvastatin, there was a small but statistically significant larger percentage of patients in the atorvastatin group who reported muscle-related symptoms: 1.26% per year versus 1.00% per year (hazard ratio 1.41, CI 1.10–1.79, p=0.006).
“Just as the placebo effect can be very strong, so too can the nocebo effect.,” said Peter Sever (Imperial College London), lead author of the study, in a press release. “This is not a case of people making up symptoms, or that the symptoms are ‘all in their heads’. Patients can experience very real pain as a result of the nocebo effect and the expectation that drugs will cause harm. What our study shows is that it’s precisely the expectation of harm that is likely causing the increase in muscle pain and weakness, rather than the drugs themselves causing them.”
The authors speculated that they may have underestimated the nocebo effect, since ASCOT-LLA was performed between 1998-2005, “before claims that statin therapy causes high rates of side-effects had become as common as they are now.”
Statin critics have argued that adverse event rates in trials have been lower than real life because most trials have enrolled patients who have already been shown to tolerate statins. But, write Juan Pedro-Botet, Juan Rubiés-Prat (Barcelona), in an accompanying editorial, in ASCOT-LLA “no run-in period existed to exclude patients intolerant to therapy, and few patients had previously taken any statins.”
Rita Redberg (UCSF) doesn’t think that a nearly 20-year-old trial can address the situation today. She repeated her call for the Cholesterol Treatment Trialists (CTT) to release the patient-level data of their trials. “I think if they truly want to contribute to the discussion of the incidence of statin related adverse events in clinical trials, they should make the CTT held trial data publicly available, as Rory Collins said he would do two years ago, but has not happened.” Collins is a leader of the CTT and a co-author of the new Lancet paper.
In their conclusion the study authors chastised the media: “The widespread media coverage that has arisen from claims that statin therapy causes side-effects in up to one fifth of patients, and the failure to correct such misleading claims rapidly and fully, has led to patients at high risk of major vascular events with established cardiovascular disease stopping their statin therapy. Such reductions in statin use have been estimated to result in thousands of fatal and disabling heart attacks and strokes, which would otherwise have been avoided. Seldom in the history of modern therapeutics have the substantial proven benefits of a treatment been compromised to such an extent by serious misrepresentations of the evidence for its safety. We hope that the demonstration in the ASCOT-LLA of not only the absence of adverse effects of statin therapy on muscle-related and other AEs, but also the effect of ascertainment bias in non-blinding studies (which have been the basis of many of the misleading claims), will help to counter the adverse effect on public health of exaggerated claims about statin side-effects.”
The editorialists agreed that patient reports about muscle pain “might result from patients’ perceptions about statins in light of negative press reports of statin use or even poor understanding of warnings about statin-associated side-effects.”
Given the established cardiovascular benefits of statins, they write, “clinicians should be fully informed about potential nocebo effects, including patients’ previous knowledge or perceptions of statin therapy, and discuss the evidence… with patients.”
Asked to comment on the study, Harlan Krumholz (Yale University) said that “the evidence is growing regarding the safety of statins. They remain one of the most remarkable breakthrough drugs ever produced…. Vigilance in evaluating drug effects, especially in popular drugs, must continue – but this study shows just how hard it can be to disentangle adverse effects from perceptions of adverse effects.”
Marilyn Mann, a highly respected patient advocate, offered the following comment: “Patients often experience muscle symptoms while taking a statin. This study adds to the evidence that these symptoms are often not caused by the statin. However, it is rarely productive for a patient to simply be told that the drug isn’t causing the symptoms the patient is feeling. Rather, patients and their doctors need to work together over a period of time to try to determine whether the symptoms are related to the statin. Drug discontinuation followed by rechallenge is often successful. In addition, many people can tolerate a lower dose, a different statin, or a different dosing schedule. In some cases, other cholesterol drugs are an option.”
This article has been republished from Larry’s blog CardioBrief as part of a licensing agreement between Everyday Health and the limbic.